MAUDE Adverse Event Report: NOVA BIOMEDICAL CORPORATION NOVA MAX BLOOD GLUCOSE MONITOR

NOVA BIOMEDICAL CORPORATION NOVA MAX BLOOD GLUCOSE MONITOR
Model Number N/A
Health Effect - Clinical Codes Hyperglycemia (1905); Hypoglycemia (1912)
Date of Event 04/13/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
According to the complainant, on (b)(6) 2018 at 3:42 pm and 3:43 pm he performed a blood glucose test getting a result of 186 mg/dl.He performed another test using the same meter and test strips from the same vial getting a result of 244 mg/dl.The complainant felt his results were too high but did administer 60 units of insulin as dictated by his sliding scale.In addition to his 60 units the complainant reported he decided to administer an additional 40 units of insulin on his own for a total of 100 units.The complainant reported he woke up at 11:18 pm performed a blood glucose test getting a result of 66 mg/dl stating it was low for him so he drank a half of coke and ate two (2) cookies and went to bed.".According to the caller he stated, ".This is a normal treatment when his results are below 70 mg/dl went back to bed did not sleep well." the complainant reported on (b)(6) 2018 at 3:19 am he woke up and performed a blood glucose test getting a result of 229 mg/dl.The complainant performed another test using the same meter and the test strips from the same vial getting a result of 247 mg/dl.According to the complainant he felt his readings were too high and administered 60 units of insulin as dictated by his sliding scale and decided to take an additional 40 units for a total of 100 units.The complainant then stated, ".After the 100 units of insulin he 'crashed'." he also stated, ".This could be attributed to any number of things at his advanced age." he then reported he ".He did drink a coke, and had some cookies and a cupcake." to 'boost' his blood glucose level.He then said, ".He felt 'better' after." failure analysis of the returned device revealed that the nova max glucose monitoring device performed within specification.Visual as well as chemical evaluation (by testing with control solution and blood) of the returned glucose test strips revealed the strips to be compromised.The root cause could not be conclusively identified.A potential contributory root cause may be related to exposure of the test strips to extremes in temperature contrary to the storage and handling as indicated in label copy (ifu/package insert) this is further supported by the results of the retain strip testing which indicates the performance of the retain strips are within product specification.The dhr was complete and contained all relevant data indicating the product put into finished goods met all specifications.During the call to customer support, it was revealed that the consumer did not perform a control solution test for integrity before use their initial test strips as instructed in our directions for use because his nova max control solutions expired 2016.Per label copy/ package insert: high or low blood glucose results can indicate potentially serious medical conditions.In case of an unexpected result, you should repeat the test using a new test strip.If the result is still unexpected, or the reading is not consistent with how you feel, contact your hcp and treat as prescribed.Any change in the treatment of your diabetes should be discussed with your hcp.Nova max test strip insert- quality control checking the system control solution test: the nova max control solution is used as a quality control check to make sure that your blood glucose monitor and the nova max glucose test strips are working correctly.Do a control solution test: each time you open a new vial of test strips.Storage and handling: keep the nova max glucose test strips vial tightly closed when not in use.Test strips should be stored only in the original vial.
 
Event or Problem Description
Complainant called into customer support reporting inaccurate readings.
 
Additional Manufacturer Narrative
Complainant's returned the reported meter and test strips he feels are giving him inaccurate readings.Qa performed an investigation utilizing the return product and qa control solution and 1 out of 5 tests resulted in an out of range reading.When qa performed an investigation using the complainant's meter and strips with whole blood; all results passed on the ysi consensus error grid analysis.Based on the ysi consensus error grid testing data sheet the investigatory results could not replicate the reported complaint of inaccurate results according to the caller he reported the "he is almost never above 200 mg/dl" when the returned nova max meter history was uploaded, the stored results range from as high as 430 mg/dl and as low at 65 mg/dl with many results greater than 200 mg/dl.Based on the stored meter history results it does show that the complainant is testing daily and at different times throughout the day.When the complainant performed back-to-back tests the results showed that the difference in the complainant's readings were determined not to be clinically significant.During a follow up call to the complainant making sure his replacement product was working as intended, the complainant reported "that he was not feeling well due to various undisclosed health issues unrelated to his diabetes.".

Brand Name
NOVA MAX BLOOD GLUCOSE MONITOR
Common Device Name
BLOOD GLUCOSE MONITOR
Manufacturer (Section D)
NOVA BIOMEDICAL CORPORATION
200 prospect street
waltham MA 02454
MDR Report Key7464581
Report Number3004193489-2018-00003
Device Sequence Number1273521
Product Code NBW
UDI-Device Identifier00385480434355
UDI-Public00385480434355
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K041478
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Patient
Type of Report Initial,Followup
Report Date (Section B) 04/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date04/12/2019
Device Model NumberN/A
Device Catalogue Number43435
Device Lot Number1020817102
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/23/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 04/13/2018
Supplement Date Received by Manufacturer04/13/2018
Initial Report FDA Received Date04/26/2018
Supplement Report FDA Received Date05/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;